Funnel Cloud, Cass
- When
- May 16, 5:15 PM CST
- Where
- Cass County, 3.61 mi SSE of Cullom
- Reported by
- Storm Chaser
- Coordinates
- 41.000, -96.030
Storm chaser reported a funnel cloud near Plattsmouth.
A warm front associated with a weak surface low moved north from Kansas through southeast Nebraska and produced a few storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A warm front associated with a weak surface low moved north from Kansas through southeast Nebraska and produced a few storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 16, 12:50 PM CST, 4 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 150 PM CDT Sat May 16 2020 .DISCUSSION... Issued at 150 PM CDT Sat May 16 2020 .Summary: Isolated strong to severe storms are possible from mid afternoon into evening. Warmer from mid week into next weekend. Next good chance for measurable precipitation is probably not until next weekend. .Late this afternoon through tonight: A vigorous shortwave trough over the northern High Plains as of early afternoon will intensify into a closed mid to upper-level system over the mid MO Valley tonight into Sunday morning. In the low levels, 1 PM mesoanalysis reveals a weak surface low over south-central NE or north-central KS with an associated warm front (or better defined as a moisture discontinuity) stretching east- northeast through the Omaha area. Latest short-term model guidance is suggestive that low will develop northeast through east-central NE this afternoon with the warm front continuing to lift north. Increased forcing for ascent ahead of the mid-level system has fostered an area of showers over northeast NE early this afternoon which should continue northeast. Farther to the south, daytime heating and boundary-layer dewpoints rising into the upper 50s to lower 60s are contributing to a weakly unstable air mass within the evolving system warm sector. Further destabilization will occur this afternoon with consensus of convection-allowing models indicating an uptick in convective coverage and intensity over far eastern NE into southwest IA. The current KOAX VWP is exhibiting pronounced veering of winds with height generally above 2 km agl with 40-45 kt of southwesterly flow being observed at around 6 km agl. As such, the primary uncertainty is the degree of instability that will materialize later today, and that will likely be the chief factor in modulating severe-weather potential. The most probable location for an organized storm/supercell threat will be from the vicinity of the surface low east and southeast along the warm front and into the warm sector where the combination of forcing for ascent, vertical shear, and instability will be maximized. And if rotating storms can develop and become sustained, there will be a risk for severe hail, a brief tornado or two, and perhaps locally damaging wind gusts. Again, all of this conditional on the occurrence of sufficient air destabilization. Showers and storms should move east of the area this evening into tonight with some wrap-around convection possibly lingering into the overnight hours across portions of northeast NE and west- central IA. .Sunday: An intense deep-layer cyclone will gradually shift east away from the area with steep low to mid-level lapse rates supporting marginal instability and the potential for a few showers across our eastern counties. Highs will be in the 60s. .Monday through Wednesday: An amplified mid-level ridge is forecast to build over the Great Plains, between a closed system east of the MS Valley, and an intensifying trough over the western states. That pattern evolution will support warming temperatures and dry conditions. .Thursday through Saturday: A shortwave trough will pivot from the Rockies through the northern Plains on Thursday ahead of another mid-level low moving into the Pacific Northwest. A surface front associated with the former disturbance will approach our area from the west on Thursday, but may ultimately wash out upon arrival. The best precipitation chances may not materialize until next weekend when more prominent mid-level troughing edges east through the Rockies. High temperatures will be above normal; in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1228 PM CDT Sat May 16 2020 Deteriorating condition in the form of low cigs and SHRA/TSRA will spread across eastern NE this afternoon. 88D mosaic already showing area of SHRA approaching KOFK. Expect period of TSRA by mid afternoon and continuing into the early evening. SHRA activity show be winding down then toward midnight. MVFR cigs though anticipated the remainder of the forecast period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Mead AVIATION...DEE
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1157 AM CDT Sat May 16 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-170700- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1157 AM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight A few strong to severe storms may materialize between 3 PM and 8 PM generally along and east of a line from Beatrice to Fremont to Onawa, Iowa. Hail to quarter size, locally strong wind gusts, and a brief tornado or two are all possible. The greatest tornado threat appears to be over southwest Iowa south of a line from Council Bluffs to Avoca. .DAYS TWO THROUGH SEVEN...Sunday through Friday The next chance of thunderstorms will be Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed this afternoon.
The Omaha radar (KOAX), 45 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
1 funnel cloud. Local standard time, as filed.
Storm chaser reported a funnel cloud near Plattsmouth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891066.